Kansas, 2008

Hail and Damaging Winds in Kansas, December 27, 2008

December 27, 2008 · NWS EAX · 4 events in 2 counties and zones

An abnormally warm and humid air mass spread across Kansas and Missouri on Friday, thanks in part to a large and powerful storm system which developed across the Great Basin. Temperatures Friday afternoon soared to records levels in the upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An abnormally warm and humid air mass spread across Kansas and Missouri on Friday, thanks in part to a large and powerful storm system which developed across the Great Basin. Temperatures Friday afternoon soared to records levels in the upper 60s. In fact, daily high temperature records were set in Kansas City, St. Joseph, Concordia, Joplin, Springfield, Vichy-Rolla, and Des Moines. This spring-like air mass set the stage for a rapid swing in weather conditions across the area, with extensive snow melt in Iowa creating ice jams and river flooding.

By the evening hours of the 26th, the powerful upper level storm system was beginning to bear down on the Central Plains. A potent cold front was swinging through Nebraska and Iowa, with the development of thunderstorm activity across much of eastern Kansas and west central Missouri by 9 pm. This thunderstorm activity, while strong to severe, caused litte in the way of damage, however did produce flash flooding in areas from Warrensburg, MO to Moberly, MO.

After midnight however, a large line of thunderstorms began to develop further to the west along the aforementioned cold front stretching from central Kansas into northwestern Missouri. Additional stronger thunderstorms developed in areas near Emporia, KS and further southward along Interstate 35 by 3 am. These thunderstorms would go on to produce widespread wind damage as they lifted northward into the Kansas City Metro and areas to the south and east. Composite radar imagery below indicates the regional progression of this line of storms and their track across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 26, 11:45 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 26, 11:45 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CST FRI DEC 26 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

AFTERNOON WV IMAGERY SHOWS THE PRIMARY UPPER WAVE NOW OVER THE FOUR
CORNERS REGION...WITH A LEAD WAVE EJECTING ACROSS THE NRN PLAINS.
ENHANCED LIFT ASSOCIATED WITH THIS MAIN WAVE ALREADY NOTED ACROSS
THE SRN HIGH PLAINS...POISED TO AFFECT THE LOWER MISSOURI RIVER
VALLEY TONIGHT. SFC FRONT HAS MOVED TO A LINE FROM THE ERN DAKOTAS
THROUGH NERN COLORADO...WITH NUMEROUS RECORD HIGH TEMPERATURES
ALREADY REPORTED ACROSS KANSAS AND MISSOURI (OLD KMCI RECORD OF 63
IN 1954 ECLIPSED EARLIER THIS AFTERNOON). IN ADDITION...UPPER 50
DEWPOINTS (PRETTY MUCH THE UPPER LIMITS OF MOISTURE RETURN THAT
COULD BE EXPECTED AT THE END OF DEC) HAVE ADVECTED NORTH INTO THE
REGION...CREATING POCKETS OF DENSE FOG OVER LOCATIONS ALONG THE
MISSOURI/IOWA BORDER WHICH STILL HAVE SOME RESIDUAL SNOWPACK.
FASCINATING WATCHING VISIBLE SATELLITE IMAGERY TODAY...WITH THE SNOW
COVER RAPIDLY RETREATING FROM THE NEBRASKA/KANSAS BORDER INTO CNTRL
NEBRASKA...AND WATCHING TEMPERATURES RESPOND ACCORDINGLY WITH
READING IN THE MID 40S JUMP TO THE LOWER 60S WITHIN AN HOUR.

STRONG ELEVATED CAPPING AROUND H8 SHOULD HOLD TIGHT THROUGH THE
EARLY EVENING HOURS...BEFORE BETTER HEIGHT FALLS...CAA ALOFT...AND
STRONG DYNAMIC LIFT BEGIN TO EJECT EAST FROM THE UPPER LOW. MODELS
ARE IN GOOD AGREEMENT SHOWING A NARROW TONGUE OF HIGHER THETA-E AIR
ADVECTING NORTH AHEAD OF THE FRONTAL BOUNDARY IN CONCERT WITH A SWLY
65KT LLJ AXIS. ALL OF THESE FORCING MECHANISMS SHOULD PROVIDE ENOUGH
LIFT AND CAP EROSION TO INITIATE TSTMS ACROSS SRN/ERN
KANSAS...PROPAGATING NORTHEAST INTO THE FORECAST AREA. MUCAPES WILL
PROBABLY LIE WITHIN A 500-1000 J/LG RANGE OVER THE WARM SECTOR
(TREMENDOUS BY DECEMBER STANDARDS)...COINCIDENT WITH 0-6KM BULK
SHEAR NEAR 60KT AND 0-1KM SHEAR NEAR 40KT. MID LEVEL LAPSE RATES ARE
CERTAINLY NOT IMPRESSIVE...AND HIGH FREEZING LEVELS (BY DECEMBER
STANDARDS) OF 9-10K FT DO NOT REALLY SUPPORT AN ORGANIZED HAIL
THREAT. HOWEVER...THE STRONG UNIDIRECTIONAL SHEAR COMPONENTS WOULD
SUPPORT BOWING SEGMENTS AND LINEAR STRUCTURE CAPABLE OF PRODUCING
SOME ISOLATED DAMAGING WIND GUSTS. THE MOST LIKELY AREAS THAT COULD
SEE ISOLATED STRONG TO SEVERE STORMS (CURRENTLY IN SPC SLIGHT RISK)
WOULD BE FROM THE SOUTH KC METRO THROUGH MACON VERY LATE THIS
EVENING AND EARLY OVERNIGHT.

A SECONDARY CONVECTIVE LINE LOOKS PROBABLE THROUGH THE OVERNIGHT
HOURS IN RESPONSE TO BETTER BOUNDARY LEVEL FRONTAL CONVERGENCE AND
IMPENDING UPPER JET DYNAMICS OVER CNTRL/EAST CNTRL KANSAS. THERE
WILL NO DOUBT BE SEVERAL MESOSCALE PROCESSES AND BOUNDARIES LEFT BY
THE INITIAL CONVECTIVE LINE (ESSENTIALLY NOT ABLE TO BE FORECAST BY
MODELS) THAT COULD EITHER ENHANCE OR LIMIT CONVECTION IN ANY
SUBSEQUENT ROUND. PREFERRED THE DEPICTION OF THE FINER SCALE 12Z
NAM-WRF WITH THE LOWER RESOLUTION 12Z ECMWF KEEPING THE HIGHER
RAINFALL AMOUNTS ALONG AND AHEAD OF THE FRONTAL BOUNDARY (WHILE
DISCOUNTING THE GFS AND 18Z NAM WHICH SEEM TO SPREAD TOO MUCH QPF
BACK INTO THE COLD SECTOR). IN ADDITION...MANY TIME CONVECTIVE
PROCESSES PUSH THE EFFECTIVE BOUNDARY AND FOCUSING FURTHER SOUTH
ANYWAYS...AND QUICKER THAN MODELS CAN FORECAST.

REGARDLESS...SEVERAL REASONS STILL ABOUND FOR FLOODING CONCERNS
OVERNIGHT AND INTO SATURDAY MORNING. FIRST...PWATS WILL APPROACH AN
INCREDIBLE 1-1.25 INCHES THROUGH THE WARM SECTOR (WELL ABOVE 2
STANDARD DEVIATIONS GREATER THAN AVERAGE FOR DECEMBER)...AND GIVEN
THE DYNAMIC NATURE TO THE SYSTEM...ANY AGEOSTROPHIC COMPONENT COULD
CONCEIVABLY KEEP HEAVIER RAINFALL GOING JUST ON THE COLD SIDE OF THE
FRONT. SECOND...WITH SUBSOIL TEMPERATURES AT OR STILL NEAR
FREEZING...EVEN WHAT WOULD BE CONSIDERED SUB-RUNOFF RAINFALL AMOUNTS
MAY NOT PERCOLATE PAST THE TOPSOIL...AND FLOW DIRECTLY INTO
RIVERS...STREAMS...AND TYPICAL LOW LYING FLOOD PRONE AREAS. HAVE
PUSHED FLOOD WATCH AREA NORTH BY ABOUT A ROW OF COUNTIES THROUGH
NORTHEAST MISSOURI...WHERE THE COMBINATION OF EXPECTED RAINFALL AND
SOIL TEMPERATURES MAY LEAD TO MORE AGGRAVATED FLOODING ISSUES.

OTHERWISE...COLD FRONT PUSHES THROUGH THE CWA BETWEEN MIDNIGHT (FAR
NORTHWEST) AND AROUND 10 AM (FAR SOUTHEAST)...WITH TEMPERATURES
PLUMMETING IN ITS WAKE. VIRTUALLY ALL AREAS WILL EXPERIENCE DAILY
HIGH TEMPS BEFORE FROPA...AND FOR MOST AREAS WILL WORD FORECAST WITH
TEMPERATURES STEADY OR FALLING DURING THE DAY. VERY UNCERTAIN
FORECAST REGARDING PRECIP CHANCES...COVERAGE...AND TYPE DURING THE
DAY SATURDAY. INITIAL QUESTION IS HOW COLD THE AIRMASS TRAILING THE
FRONT WILL BE - WITH SNOW COVER DETERIORATING TODAY...COLDER AIR
CURRENTLY OVER CNTRL SOUTH DAKOTA MAY MODIFY SUBSTANTIALLY BEFORE
ARRIVING INTO MISSOURI. SECONDLY...THERE REMAINS QUESTIONS AS TO THE
COOLING AND SATURATION LEVEL OF MIDLAYERS (WITH THE UPPER WAVE
REMAINING WEST OF THE AREA...SEE ONLY WEAK CAA WITH SATURATION
LIKELY NOT OCCURRING UNTIL THE ACTUAL COLD CORE PASSES).
THEREFORE...WOULD NOT BE SURPRISED TO SEE A LARGE BREAK IN PRECIP
IMMEDIATELY BEHIND THE SFC FRONT...WITH ONLY SPITS OF
RAIN/SLEET/FREEZING RAIN DURING MOST OF THE DAYLIGHT HOURS. AND
UNTIL THE COLD CORE PASSES OVERHEAD LATE SATURDAY AFTERNOON AND
EVENING...SEE LITTLE CHANCE FOR SNOWFALL (TEMPERATURES IN THE
700-900MB LAYER REMAINING ABOVE FREEZING). BOTH NAM-WRF AND ECMWF
SUGGEST A WEAK DEFORMATION BAND TRAVELING ALONG AND/OR NORTH OF THE
I-35 CORRIDOR...AND TEND TO BELIEVE THIS FEATURE...ALTHOUGH ANY
SNOWFALL WOULD BE VERY LIGHT.

21

MID RANGE (SUNDAY THROUGH FRIDAY)...

FINALLY GETTING A BRIEF BREAK FROM PARADE OF STRONG SHORT
WAVES...WITH A MORE ZONAL PATTERN SETTING UP ACROSS THE CENTRAL PART
OF THE COUNTRY FOR THE FIRST TO THE WEEK AS UPPER RIDGES IN THE
CENTRAL PACIFIC AND OFF THE SOUTHEAST COAST TEMPORARILY BREAK DOWN.
THIS ZONAL FLOW WILL STILL BE A FAST FLOW...WITH SOME MINOR WAVES
EMBEDDED. THERE WILL BE A 120 TO 140KT JET EXTENDING FROM AROUND
150W EASTWARD THROUGH THE PACIFIC NORTHWEST TO THE WESTERN GREAT
LAKES ON MONDAY. THE 140KT JET MAX AT 140W IS EXPECTED TO BE MOVING
INTO THE PACIFIC NORTHWEST AND BRITISH COLUMBIA BY THURSDAY MORNING
WHICH SHOULD LEAD TO A BUCKLING OF THE FLOW IN THE CENTRAL PART OF
THE COUNTRY TOWARD FRIDAY...WITH THE OPERATIONAL GFS AND ENSEMBLES
SLOWER WITH THIS WAVE IN THE NORTHERN PLAINS...WHILE THE ECMWF HAS
THIS WAVE ALREADY MOVING INTO THE WESTERN GREAT LAKES BY 12Z FRIDAY.
WE ALREADY HAD SOME SLIGHT CHANCE POPS ON THURSDAY ASSOCIATED WITH
THIS WAVE AND WILL NOT CHANGE THE TIMING AT THIS POINT BUT WILL ALSO
INCLUDE A SLIGHT CHANCE OF SNOW IN EASTERN AREAS THURSDAY NIGHT AND
INTO FRIDAY IN ANTICIPATION OF WAVE AND ATTENDANT FRONT BEING A
LITTLE SLOWER. STILL EVEN WITH THE FLOW BECOMING MORE AMPLIFIED
AGAIN BY THE END OF THE WEEK...STILL NOT EXPECTING ANY STRONG ARCTIC
PUSH OF AIR....ALTHOUGH BEHIND THIS SYSTEM ON FRIDAY...WE MAY SEE A
SMALLER POCKET OF COLDER CANADIAN AIR FOR A BRIEF TIME FRIDAY NIGHT
AND INTO SATURDAY.

EARLIER IN THE UP COMING WEEK...SUNDAY SHOULD SEE TEMPERATURES START
A RECOVERY WITH A SOUTHWEST SURFACE FLOW SETTING UP AS THE UPPER
FLOW BECOMES MORE ZONAL. A WEAKER WAVE IN THE FAST UPPER FLOW SHOULD
BE ABLE DRAG A COLD FRONT SOUTH ACROSS THE REGION ON TUESDAY...SO
AFTER TEMPERATURES ARE A BIT ABOVE NORMAL FOR SUNDAY INTO
TUESDAY...SHOULD SEE CLOSER TO NORMAL READINGS FOR TUESDAY NIGHT AND
INTO WEDNESDAY... BEFORE A WARM UP AGAIN ON THURSDAY AHEAD OF THE
STRONGER SHORT WAVE AT THE END OF THE WEEK.

PC

&&

.AVIATION...

PREFRONTAL SHRA/TS ACTIVITY IN PROGRESS ACROSS THE TERMINALS.
ACTIVITY WILL BE WIDELY SCT THROUGH ABOUT 07Z...BUT MAY INCREASE IN
COVERAGE BTWN 07Z-10Z AS THE CD FRONT MOVES APPROACHES. ELEVATED
INSTABILITY WILL REMAIN BEHIND THE FRONT FOR A FEW HOURS...CONTINUING
THE THREAT OF THUNDERSTORMS UNTIL 13Z. IN ADDITION...THE COLD MASS
UNDERCUTTING THE WARM AIR MASS WILL LIKELY CAUSE MVFR CIGS WITH SOME
POTENTIAL FOR IFR CIGS. MID LVL DRY AIR WILL SURGE INTO THE TERMINALS
AFT 13Z...REMOVING THE THREAT OF SIGNIFICANT PRECIPITATION.
TEMPERATURES WILL ALSO DROP BELOW FREEZING AFT 13Z...BUT DO NOT
EXPECT ANY PRECIPITATION HEAVIER THAN FREEZING DRIZZLE. WILL NOT
INPUT FREEZING DRIZZLE AT THIS TIME...AS LOW LEVEL DRYING UPSTREAM
LOOKS QUITE STRONG. LOW LEVEL SUBSIDENCE WILL ALSO INHIBIT FREEZING
DRIZZLE.

OTHERWISE...MVFR CIGS TO CONTINUE THROUGH THE DAY WITH STG NW WINDS.
THE TRACK OF THE UPPER LEVEL LOW SUGGESTS THAT KSTJ MAY HAVE A LITTLE
LIGHT SNOW OR SLEET IN THE AFTN. IT IS BORDERLINE AT THIS TIME.
THEREFORE...DO NOT PLAN TO INSERT IN THE KSTJ TERMINAL.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR KSZ060.
Hazardous weather outlook, Dec 26, 12:59 PM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CST FRI DEC 26 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLIDE INTO NORTHWESTERN MISSOURI AND NORTHEASTERN
KANSAS TONIGHT...AND PROGRESS THROUGH THE OUTLOOK AREA DURING THE
OVERNIGHT HOURS. AN UNSEASONABLY WARM AND MOIST AIR MASS HAS ALREADY
MOVED NORTH AHEAD OF THE FRONTAL BOUNDARY...PROVIDING THE
INGREDIENTS FOR THUNDERSTORM DEVELOPMENT LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS...MAINLY SOUTH AND EAST OF A KANSAS CITY
TO KIRKSVILLE LINE. WHILE A STRONG TO SEVERE THUNDERSTORM CANNOT BE
RULED OUT IN AREAS FROM PLEASANTON...TO CLINTON...SEDALIA...AND
BOONVILLE...HIGHER PROBABILITIES FOR STRONG TO SEVERE STORMS EXIST
FURTHER SOUTH ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.
HOWEVER...IF STRONG STORMS ARE ABLE TO DEVELOP ACROSS EXTREME
SOUTHERN PORTIONS OF THE OUTLOOK AREA...THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND SMALL HAIL.

ADDITIONALLY...HEAVY RAINFALL MAY ACCOMPANY SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT TONIGHT...WITH THE POTENTIAL FOR 1 TO 2 INCHES OF
RAIN SOUTH OF A LINE FROM LA CYGNE KANSAS TO MOBERLY MISSOURI. THIS
EXCESSIVE RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING AND ALSO MAY
INDUCE FLOODING OF AREA RIVERS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER THE COLD FRONT PASSES THROUGH THE AREA BY SATURDAY
MORNING...COLDER AIR WILL FILTER INTO THE REGION FROM THE NORTHWEST.
RAIN IS EXPECTED TO MIX WITH SLEET AND FREEZING RAIN BY LATE SATURDAY
MORNING IN FAR NORTHWEST MISSOURI...AND FURTHER SOUTH AND EAST
TOWARDS CENTRAL MISSOURI INTO SATURDAY AFTERNOON.

AS THE UPPER LEVEL SYSTEM PASSES THROUGH THE AREA SATURDAY
EVENING...ANY RAIN...SLEET...FREEZING RAIN MIX IS EXPECTED TO
TRANSITION INTO AND AREA OF SNOWFALL. AT THIS TIME...ONLY LIGHT
ACCUMULATIONS OF SNOWFALL ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND THROUGH THE
OVERNIGHT HOURS ALONG AND SOUTH OF A LINE FROM LA CYGNE KANSAS TO
BOONVILLE MISSOURI. REPORTS OF EXCESSIVE RAINFALL OR FLOODING ARE
ALSO REQUESTED.

21

In the hours before

Special weather statement, Dec 27, 12:57 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CST SAT DEC 27 2008

MOZ033-040-270730-
HOWARD-RANDOLPH-
1257 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN HOWARD AND SOUTHEASTERN
RANDOLPH COUNTIES UNTIL 130 AM CST...

AT 1254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAYETTE...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM HAS ALSO EXHIBITED SIGNS OF WEAK ROTATION...THOSE
IN THE PATH OF THIS STORM SHOULD BE PREPARED IN CASE A WARNING IS
ISSUED.

THIS STORM WILL BE NEAR...
  CLARK BY 115 AM CST.

DUX
Special weather statement, Dec 27, 1:03 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 AM CST SAT DEC 27 2008

KSZ102-MOZ011-012-270730-
ANDREW-DONIPHAN-HOLT-
103 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT AND WESTERN ANDREW COUNTIES UNTIL 130 AM CST...

AT 1259 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLIS...OR 5 MILES SOUTH OF HIAWATHA...
MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL BE UNDERCUT BY COLDER AIR BEHIND A COLD
FRONT...THIS COLDER AIR MAY WEAKEN THIS STORM AS IT MOVES NORTHEAST.

THIS STORM WILL BE NEAR...
  HIGHLAND AND 7 MILES SOUTHEAST OF WHITE CLOUD BY 115 AM CST.
  FOREST CITY BY 120 AM CST.
  OREGON BY 125 AM CST.
  FILLMORE AND 9 MILES NORTHWEST OF AMAZONIA BY 130 AM CST.

THE TOWNS OF LEONA...IOWA POINT AND FANNING ARE ALSO IN THE PATH OF
THIS STORM.

DUX
Special weather statement, Dec 27, 1:38 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 AM CST SAT DEC 27 2008

MOZ032-033-039-040-270815-
CHARITON-HOWARD-RANDOLPH-SALINE-
138 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN SALINE...NORTHWESTERN
HOWARD...SOUTHEASTERN CHARITON AND SOUTHWESTERN RANDOLPH COUNTIES
UNTIL 215 AM CST...

AT 134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SLATER...MOVING NORTHEAST AT
50 MPH. A SECOND STRONG STORM WAS LOCATED FURTHER SOUTHWEST NEAR
HOUSTONIA....AND SWEET SPRINGS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM WILL BE NEAR...
  GLASGOW BY 145 AM CST.
  ARMSTRONG BY 155 AM CST.
  7 MILES NORTHWEST OF HIGBEE BY 205 AM CST.
  HUNTSVILLE BY 210 AM CST.

THE TOWNS OF GILLIAM AND CLIFTON HILL ARE ALSO IN THE PATH OF THIS
STORM.
Local storm report, Dec 27, 2:50 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     1 W AMAZONIA            39.89N 94.91W
12/27/2008                   ANDREW             MO   LAW ENFORCEMENT

            WINDS RIPPED A PORCH OFF OF A HOUSE ON RTE 398 NEAR THE
            MISSOURI RIVER.

&&

ABAILEY
Special weather statement, Dec 27, 3:01 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 AM CST SAT DEC 27 2008

MOZ003>005-270930-
GENTRY-HARRISON-WORTH-
301 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN GENTRY...NORTHWESTERN
HARRISON AND SOUTHEASTERN WORTH COUNTIES UNTIL 330 AM CST...

AT 256 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  EAGLEVILLE BY 315 AM CST.

THE TOWNS OF MARTINSVILLE AND HATFIELD ARE ALSO IN THE PATH OF THIS
STORM.

DUX
Special weather statement, Dec 27, 4:12 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CST SAT DEC 27 2008

KSZ103>105-MOZ028-271100-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
412 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LEAVENWORTH...SOUTHERN
PLATTE AND WESTERN WYANDOTTE COUNTIES UNTIL 500 AM CST...

AT 410 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LECOMPTON TO CLINTON
LAKE TO CLINTON TO 5 MILES NORTHWEST OF OTTAWA...MOVING NORTHEAST AT
45 MPH.

SMALL HAIL...AND WINDS BETWEEN 40 AND 50 MPH MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  TONGANOXIE...LINWOOD AND EDGERTON BY 435 AM CST.
  GARDNER AND DE SOTO BY 440 AM CST.
  BASEHOR BY 445 AM CST.
  BONNER SPRINGS AND OLATHE BY 450 AM CST.
  LEAVENWORTH...LENEXA...LANSING AND EDWARDSVILLE BY 455 AM CST.

THE TOWNS OF RENO...CLEARVIEW CITY...JARBALO...CLARE...MONTICELLO...
FAIRMOUNT...PIPER...LAKE OF THE FOREST...ZARAH AND HOLLIDAY ARE ALSO
IN THE PATH OF THESE STORMS.

DUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
December 27, 4:31 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -94.810

Thunderstorm Wind, Johnson

When
December 27, 4:42 AM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.910, -94.680

Thunderstorm Wind, Johnson

When
December 27, 4:44 AM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.910, -94.680

Windows were broken out by high winds, at a residence located at 159TH and Outlook.

Hail, Leavenworth

When
December 27, 4:56 AM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.320, -94.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142710, 142711, 142709, 142707.